uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Identification of high-alert drugs in the pediatric healthcare in Sweden: based on nationally reported incident reports
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Pharmacy, Department of Pharmaceutical Biosciences.
2019 (English)Independent thesis Advanced level (degree of Master (One Year)), 20 credits / 30 HE creditsStudent thesis
Abstract [en]

Introduction: Adverse drug events (ADE) are preventable errors caused by a medication or the lack of an intended medication. ADEs are the main reason why patients get harmed in the healthcare and children are extra exposed, they suffer an approximately three times higher risk. The heightened risk of error is due to the physiological developmental changes in a child, that affects the drug exposure in several ways, and due to the fact that drug treatments are not as adapted to pediatric care as they are for treatments of adults. Drugs are not always produced in doses or formulations suitable for children and the lack of clinical trials in children mediates that the knowledge is considerably more restrained than of adults. The Pediatric Drug Therapy Group at Astrid Lindgren Children’s hospital in Stockholm has invented a national experience and evidence-based database with pediatric drug instructions, called ePed. A great number of drugs are represented in ePed. It can serve as a knowledge source to support physicians, nurses and pharmacists in the pediatric medical care in Sweden. Some drugs entail greater risks than others. Previous studies have investigated and shown that some drugs are more commonly involved in medication errors and that they cause more patient harm when so – called high-alert medications.

Aim: The aim of this study was to identify drugs that have caused ADEs nationally in the pediatric healthcare in Sweden 2010-2017 and compare it to a previously published list of high-alert medications, to later be able to use the information to minimize and prevent ADEs.

Methods: All incident reports reported to IVO from inpatient care in Sweden during 2010-2017 concerning patients up to 17 years old were read and analyzed. All essential data were derived from the reports, such as substance that caused the ADE, its route of administration, what type of error occurred, what consequences that followed, how severe the harm it caused to the patient was, identifiable causes and action proposals displayed. Every category of data was further categorized into subgroups. The drugs and medication classes that were behind the reported incidents were compared to the results of a previous study that presented an internationally accepted list of high- alert medications in the pediatric care. To which extent the substances were

Results: The 102 incident reports accounted for 60 substances, from 27 different medication classes according to ATC code. Vancomycin by far represented the substance with the highest number of reported ADEs (n=9), followed by potassium (n=5), morphine (n=5), dalteparin (n=4), heparine (n=4), clonidine (n=4) and midazolam (n=4). Antibacterials for systemic use occurred in 18 reports and thereby constituted as the medication class with the highest number of reported ADEs, followed by opioids (n=12), TPN (n=10) and antithrombotic agents. Prescribing errors occurred most frequently and intravenous administration was the predominant route of administration among the incidents. Most cases did not result in any severe harm to the patient. Many of the substances from the reports corresponded to the high-alert medications presented in the previous study. The list from the previous study consisted of 39 substances of which 43.6 % were represented among the reports. Out of the 60 reported substances 17 (28.3%) corresponded to the high-alert medications but 42 (41.2 %) of all ADEs reported were caused by high-alert medications.

Conclusion: This report shows that the previous published high-risk drug list is relevant for pediatric inpatients. Anyhow, all national reports recorded and all suggestions for improvement should be considered and awareness should be created among all healthcare personal working with pediatric drug therapy.

Place, publisher, year, edition, pages
2019. , p. 33
National Category
Pharmaceutical Sciences
Identifiers
URN: urn:nbn:se:uu:diva-377152OAI: oai:DiVA.org:uu-377152DiVA, id: diva2:1288899
External cooperation
Astrid Lindgrens barnsjukhus
Subject / course
Pharmacotherapy
Educational program
Master of Science Programme in Pharmacy
Supervisors
Examiners
Available from: 2019-02-17 Created: 2019-02-14 Last updated: 2019-02-17Bibliographically approved

Open Access in DiVA

No full text in DiVA

By organisation
Department of Pharmaceutical Biosciences
Pharmaceutical Sciences

Search outside of DiVA

GoogleGoogle Scholar

urn-nbn

Altmetric score

urn-nbn
Total: 30 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf